← Return to Heart transplant: recovering but steroids are affecting behavior

Discussion
Comment receiving replies
@incrediblemulk98

My father was put on a steroid regimen after his heart transplant and there were several changes to his mood even up to 3 months after cessation. It is perfectly normal but feel free to ask the physician. The only thing I would look out for is OVER agression like something resembling psychosis which is really rare but not unheard of.

Jump to this post


Replies to "My father was put on a steroid regimen after his heart transplant and there were several..."

Thank you so much for responding , I did ask drs they say its normal , just wanted to hear from someone who has had a loved one in my situation , thank you

You’re quite welcome 🙂 here’s to his speedy recovery!

Thank you

I was looking up some of his symptoms it sounds like icu delirium have you heard of this and is it curable

@lupedelarosa12, I am not familiar with that. I do remember being somewhat confused and overwhelmed with all the changes after my transplant surgery because I lost track of some time and events. And I needed my husband to fill me in on the confusion in my mind at a later time. But that is not what you are describing here.
I would like to introduce you to one of our moderators, Annie @andreab. Annie has experience with PICS (Post Intensive Care Syndrome). I do not know if being currently in ICU will be significant or not, Annie, do you have information to share with Lupe? Her son is currently in ICU following his heart transplant.
Rosemary

Hi @lupedelarosa12,
Here is some information about ICU delirium, including things you can do to help http://www.icudelirium.org/docs/delirium_education_brochure.pdf

Thank you very much

Thanks for pulling me into this conversation @rosemarya! @lupedelarosa12 it can be really awful and scary to see your loved one struggle in any way. I agree with all of the previous comments, that working with your medical team and heading their guidance is best. Any time spent in an ICU can lead to what is called ICU delirium. It can be a very difficult thing to avoid, and can take time to resolve. The waiting can be the most painful part. One thing that has been found to help patients and families through this is keeping a daily journal. Once your son has recovered from this, he will be able to review this journal and understand what was really happening during the days where he felt so confused. It will replace confusion, delirious memories, hallucinations, etc. with reality and that has been shown to be very impactful in recovery.

This can also be extraordinarily stressful for families. There is some information regarding this on our Pages site that you might find helpful: https://connect.mayoclinic.org/page/pics/. This post specifically might be helpful to you: https://connect.mayoclinic.org/discussion/post-icu-syndrome-tedx-talk/

I had a knee replacement surgery and got delirium. It was from the anesthesia or pain meds. For 4 days i wanted to see my family and thought the nurses wouldn’t let me so I kept trying to climb out of bed to leave the hospital. I was in an awful state of mind but kept acting like I was having the best time of my life when they were there but my mind was elsewhere. I remember things I did while I was delirium but didn’t remember anything that happened in the hospital but bits and pieces.
I know this is different from what you went through but if you ever want to know what happens when you are in this state get in touch with me. God bless you and your family
Marie (marield65)

  Request Appointment